Alert archive / New Mexico / Winter Storm Warnings in 2019

Winter Storm Warning 2, NWS El Paso, TX

March 12, 2019Otero County, New Mexico

NWS El Paso, TX issued this winter storm warning at Mar 12, 2019, 1:34 PM MDT for Otero County, New Mexico. It took effect at Mar 12, 2019, 3:00 PM MDT. It was in force for 31 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 1:34 PM MDT (19:34 UTC)
In effect from
Mar 12, 2019, 3:00 PM MDT
Expired
Mar 13, 2019, 10:00 PM MDT
In force
31 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
433 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this winter storm warning went out at Mar 12, 5:09 AM MDT, 8 hours 25 minutes earlier.

Area forecast discussion, Mar 12, 5:09 AM MDT, 8 hours 25 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
509 AM MDT Tue Mar 12 2019

.SYNOPSIS...
An approaching upper level storm system will bring a variety of
weather to our area over the next 24 hours. For today we will see
a good chance for rain across the area, then tonight snow levels
will lower in area mountains and we will see 3 to 6 inches of
snow above 7,000 feet and finally on Wednesday we will see very
strong west winds. On Thursday and Friday we will have quieter
weather, but high temperatures will run 10 to 15 degrees below
average. For the weekend, we will see a slight chance for lowland
rain and mountain snow showers. Finally for the first of next
week we will be dry with a warming trend getting started.

&&

.DISCUSSION...
Our weather is about to get active (kind of already is) for the
next 36 to 48 hours with lots of different weather impacts to talk
about, let's get started. Currently a strong upper level storm
system was moving across northern Mexico to our west. Out ahead
of the system we have some decent moisture spread across the area.
As the low continues to the east, it will help kick off some
scattered rain showers and maybe some isolated thunderstorms today
into the early afternoon hours. The precipitable water values
(PW) will be more than double for this time of year and with the
winds going from the southeast at the surface to the southwest
about 10,000 feet off the ground, these two weather elements will
help lead to a few strong thunderstorms. The thunderstorm threat
will mainly be confined to areas east of the Rio Grande. A few
storms could produce some 1 inch hail. Looking back west, starting
in the late morning a cold front will begin marching across the
area. Our best rain chances will be right along the front as it
marches to the east. Since a fair amount of rain will fall ahead
of the front, we could see some 1 to 2 inch rainfall totals on the
decent snow pack in the Gila Region. This rain on snow could lead
to some rapid runoff and some increased flow on the Gila River
and associated creeks.

It will be easy to know when the front has moved through your
area, as the winds will go from gusty south winds to cooler and
gusty winds from the west. Out ahead of the front we could see
enough winds to give us some areas of blowing dust. Then behind
the cold front we will see our snow levels in area mountains
(first in the Gila Region and then a little later in the
evening in the Sacramento Mountains) drop to around 6,000 feet.
We will see 3 to 5 inches of snow above 7,000 feet by Wednesday
morning. Also, behind the front we will see our westerly winds
continue to increase during the overnight hours and they will
continue to increase as we head into Wednesday. By Wednesday
afternoon we will see very strong westerly winds of at least 35 to
45 mph with gusts to 60 mph. These strong winds along with the
cooler temperatures could lead to some minor property or tree
damage.

Whew, finally by Thursday we will get to take a break, though our
high temperatures will still be around 10 degrees below average.
On Friday a back door cold front will move across the area from
the east. The front will be dry but it will help keep our high
temperatures on Friday 10 to 15 degrees below average. On Saturday
a second weaker upper level storm system will move across southern
New Mexico. This system won't have a lot of moisture to work with,
but it will give us a slight chance for some lowland rain and
mountain snow showers. On Sunday we will finally dry out and see
the start of a warming trend that by Tuesday will get our high
temperatures almost back to seasonal averages.

&&

.AVIATION...Valid 12/12Z-13/12Z
An approaching upper level storm system will bring a variety of
weather to the region today through Wednesday. For this morning we
will see scattered light rain showers, a few of which may produce
some strong gusty winds. By this afternoon a Pacific cold front
will begin to march across the area, from the west to the east.
Out ahead of the front we will see some strong gusty southerly
winds and maybe some blowing dust. You will know the front has
arrived as the winds will snap from the south to the west. Right
along the front we will see a band of moderate to perhaps brief
heavy rain. We could see a few isolated thunderstorms, which could
produce some strong gusty winds or small hail. After the front
moves by we will see snow levels drop in the mountains and we will
see snow down to around 6,000 feet tonight. Finally by Wednesday
morning we will see very strong gusty westerly winds beginning to
develop.

Looking at the numbers. For surface winds this morning we will
see winds of 18012KT, then as the front comes through we will see
winds of 27020G30KT and then by the AM hours on Wednesday the
winds will continue to increase to 28030G40KT. Ceilings today will
general be around BKN100, but in some of the heavier showers they
could lower to BKN050 and behind the front, especially in area
mountains we could see some IFR ceilings associated with the snow
showers.

&&

.FIRE WEATHER...
An approaching upper level storm system will give us active
weather over the 36 to 48 hours. For today we will see a good
chance for moderate to briefly heavy rain across much of the area.
Winds will become breezy from the south. Then a cold front will
march across the area and snap our winds around to the west. Best
chances for rain will be right along the front. Then, behind the
front snow levels will lower and we will see 3 to 6 inches of snow
above 7,000 feet. Finally on the back side of the storm system we
will see increasingly strong westerly winds. By Wednesday
afternoon we will see very strong winds (35 to 45 mph) across much
of the area. Thursday will be a quiet day and then on Friday a
back door cold front will swing our winds around to the east. The
easterly winds will continue into the weekend, as we see a slight
chance for lowland rain and mountain snow showers on Saturday.
For the first of next week, we will see drier weather with a
warming trend beginning. For min RH's, we will stay above 30% for
today and Wednesday. We will see a little drier conditions on
Thursday, but then for Friday into the weekend our min RH's will
continue above 20%.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 70  43  59  39 /  90  70   0   0
Sierra Blanca           70  39  59  36 /  70  90   0   0
Las Cruces              67  39  56  33 /  90  40  10   0
Alamogordo              69  39  55  32 /  90  80  40  10
Cloudcroft              49  25  32  20 /  90  90  80  40
Truth or Consequences   59  39  55  31 /  90  40  20   0
Silver City             46  33  40  27 / 100  60  80  30
Deming                  58  38  55  30 /  90  20  30   0
Lordsburg               50  37  52  30 /  90  30  40  10
West El Paso Metro      70  42  58  39 /  90  60   0   0
Dell City               74  40  60  34 /  70  90  10   0
Fort Hancock            75  42  64  39 /  70  80   0   0
Loma Linda              65  37  54  34 /  90  80  10   0
Fabens                  73  42  61  38 /  80  70   0   0
Santa Teresa            70  40  57  35 /  90  50   0   0
White Sands HQ          67  41  56  37 /  90  70  10   0
Jornada Range           67  38  55  31 /  90  60  10   0
Hatch                   66  39  56  31 /  90  40  20   0
Columbus                61  40  57  35 /  90  20  10   0
Orogrande               68  39  56  32 /  90  80  30   0
Mayhill                 55  31  40  25 /  90  90  70  30
Mescalero               58  30  39  24 /  90  90  70  30
Timberon                55  29  39  23 /  90  90  60  20
Winston                 49  31  44  22 /  90  40  60  10
Hillsboro               54  36  50  28 /  90  30  50  10
Spaceport               64  37  55  28 /  90  50  20   0
Lake Roberts            46  30  38  19 / 100  60  80  40
Hurley                  49  34  46  26 /  90  50  80  30
Cliff                   49  34  46  22 / 100  70  80  20
Mule Creek              47  35  43  25 / 100  70  80  20
Faywood                 50  35  47  27 /  90  40  70  20
Animas                  49  38  56  31 /  90  30  20   0
Hachita                 54  36  55  30 /  80  20  10   0
Antelope Wells          50  37  54  33 /  80  20  20   0
Cloverdale              45  36  48  33 / 100  50  40   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from late tonight through Wednesday evening for
     NMZ413>416.

     High Wind Watch from Wednesday morning through Wednesday evening
     for NMZ402-403-407>412-417.

     Winter Weather Advisory from 5 PM this afternoon to 9 PM MDT
     Wednesday for NMZ414-415.

     Winter Weather Advisory from 2 PM this afternoon to 6 PM MDT
     Wednesday for NMZ402.

TX...High Wind Watch from late tonight through Wednesday evening for
     TXZ419.

     High Wind Watch from Wednesday morning through Wednesday evening
     for TXZ418-420>424.

&&

Brice
Hazardous weather outlook, Mar 12, 7:18 AM MDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
718 AM MDT Tue Mar 12 2019

NMZ401-403>413-417-TXZ418>424-131330-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
718 AM MDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
An approaching upper level storm system will bring a variety of
weather to the region over the next 36 hours. For today we will
see a good chance for rain showers and possibly a few
thunderstorms. The thunderstorms that do form possibly produce
hail and strong gusty winds. Winds will increase from the west
during the overnight hours to around 30 to 40 mph by Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
By Wednesday afternoon the winds will continue to increase and we
will see wind speeds of 35 to 45 mph with wind gusts to 60 mph
possible. Thursday and Friday will be calmer but cool. For
Saturday we will see another chance for lowland rain and mountain
snow showers. On Sunday and Monday we will be drier with warmer
temperatures.

.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather to our office, via the
800 spotter number or via Twitter using our office username
@NWSElPaso

NMZ402-414>416-131330-
Southern Gila Highlands/Black Range-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
718 AM MDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
An approaching upper level storm system will bring a variety of
weather to the region over the next 36 hours. For today we will
see a good chance for rain showers and possibly a few
thunderstorms. Initially the snow levels will be very high so in
the Gila Region we will get rain on the decent snow pack which
could lead to some rises on the Gila River and associated creeks.
By the afternoon and evening hours a cold front will move across
the region and that will drop snow levels to around 6,000 feet. We
could see 3 to 6 inches of snow above 7,000 feet by Wednesday
afternoon. Winds will increase from the west during the overnight
hours to around 20 to 30 mph by Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
By Wednesday afternoon the winds will continue to increase and we
will see wind speeds in the Gila Regions of 25 to 35 mph with
wind gusts to 45 mph possible and in the Sacramento Mountains of
35 to 45 mph with gusts to 60 mph possible. Thursday and Friday
will be calmer but cool. For Saturday we will see another chance
for lowland rain and mountain snow showers. On Sunday and Monday
we will be drier with warmer temperatures.

.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather to our office, via the
800 spotter number or via Twitter using our office username
@NWSElPaso

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:55 PM MDTHigh Wind WarningEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra35 hr
Mar 12, 12:55 PM MDTWind AdvisoryEPZGrant, Hidalgo31 hr
Mar 12, 1:31 PM MDTDust Storm AdvisoryEPZDoña Ana, Otero, Sierra119 min
Mar 12, 2:06 PM MDTSpecial Weather StatementEPZ24 min
Mar 12, 2:51 PM MDTSpecial Weather StatementEPZOtero39 min
Mar 12, 3:04 PM MDTSevere Thunderstorm WarningEPZOtero26 min
Mar 12, 3:16 PM MDTSevere Thunderstorm WarningEPZOtero29 min
Mar 12, 3:22 PM MDTDust Storm AdvisoryEPZOtero2 hr
Mar 12, 3:34 PM MDTSevere Thunderstorm WarningEPZOtero41 min
Mar 12, 3:43 PM MDTSpecial Weather StatementEPZHudspeth47 min
Mar 12, 4:01 PM MDTSpecial Weather StatementEPZHudspeth59 min
Mar 12, 4:20 PM MDTSevere Thunderstorm WarningEPZHudspeth55 min

Nearby

Winter Storm Warnings in New Mexico, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.